Rhode Island, 2016Flooding and Damaging Wind in Rhode Island, July 7, 2016
July 7, 2016 · NWS BOX · 3 events in 1 county or zone
An upper level disturbance combined with a warm, humid, unstable environment to produce showers and thunderstorms across southern New England. Much of this activity was focused in and around Rhode Island.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance combined with a warm, humid, unstable environment to produce showers and thunderstorms across southern New England. Much of this activity was focused in and around Rhode Island. Plenty of moisture in the atmosphere resulted in heavy rain with these storms and some flooding was reported in addition to damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 7, 12:36 PM EST, 34 minutes earlier.
Area forecast discussion, Jul 7, 12:36 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
136 PM EDT THU JUL 7 2016
.SYNOPSIS...
Scattered showers and thunderstorms are expected across southern
New England this afternoon and evening, some of which will produce
torrential rainfall and may be severe. An active weather pattern
will remain in place Friday into the weekend with rounds of
showers and thunderstorms. Dry weather returns early next week
with seasonable temperatures.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
135 pm Mesoscale Update...
* Localized flash flooding from slow moving storms thru 8 pm.
* Marginally severe storms possible with hail and damaging winds.
* Main threat area is north & west of I-95 in CT, RI, and MA.
Looks like high-res models were on track with initial storm
development near South Coast sea breeze boundary across CT and RI.
This is area where max instability resides with MLCAPES on order
of 1500-2000 J/kg. 0-6km shear is marginal (less than 25kt) and
lapse rates are rather meager (<6C/km) so while organized severe
threat is low, we will need to watch for a few storms that are
capable of producing large hail and damaging winds. That is what
happened with storm in RI during past hour. Localized flash
flooding is probably the larger concern, given high dewpoints (low
to mid 70s), high precipitable water (up to 2 inches), and slow
moving storms (less than 15 mph on average).
Next batch of showers/storms will affect western New England as
activity across NE PA and E NY heads toward us in association with
mid level short wave. We will also need to watch this area for
localized flash flooding and isolated severe weather.
Meanwhile, backdoor front remains draped across central/eastern
MA where onshore flow is keeping temperatures in the 60s and 70s.
Thunderstorm potential is much lower for these areas, but areas
near I-495 and Route 128 may see some activity toward evening as
front retreats a little back into NE MA.
Finally, near Cape Cod and Islands, fog bank will begin to expand
inland and will bring fog/low clouds to much of south coastal New
England by sunset. Will be considering Dense Fog Advisory with
late afternoon update.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
With lack of diurnal heating, storms dissipate. Storm activity
though may maintain SE and offshore associated with weak mid level
troughing and accompanying vortex energy providing enough forcing on
SW convergent low-level theta-e moist flow. Otherwise quiet with
light winds. A mild and muggy night as dewpoints remain well into
the 60s. There is the potential for radiational cooling as clouds
clear W to E and subsequently with antecedent rains and sultry
air there is the threat for dense fog. Greatest threat across the
N/W interior. May also see impacts across the S/E coast associated
with a marine stratus layer.
Friday...
Much of the day is dry beneath weak mid level ridging and anti-
cyclonic flow. Can not rule out some shower activity during the
later half of the day as sea-breezes act upon the destabilizing
boundary layer across the interior, mainly interior W out in the
CT River Valley. Lack of mid to upper level forcing, majority of
any activity looks to be low-topped.
A challenge in forecasting temperatures dependent on the morphology
of sea-breeze / back-door cold front into the interior and the
expectation of marine layer air / low clouds beneath the weak dry
inversion aloft. Greatest focus N/E where it is expected to be
cooler, warmer S/W. Looking at a range from the upper 70s to the
low 90s NE to SW.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Unsettled weather with showers/t-storms possible at times Fri
night through the weekend
* Cooler this weekend with below normal temps
* Dry weather with a warming trend next week
Overview...
Models are in good agreement on the large scale pattern during the
extended period but there are some minor timing differences. Robust
mid level trof will be moving into New England this weekend bringing
cooler and unsettled conditions. The trof gradually exits next week
with upper ridging building in from the west by mid week. This will
result in a period of dry weather with a warming trend next week
with models signaling a return to summer heat towards the latter
half of next week.
Details...
Friday night and Saturday...
Mainly dry conditions to start the evening but models bring a
shortwave into SNE later Fri night into Sat morning well ahead of
the main mid level low. Deep moisture plume assocd with this
shortwave along with elevated instability and high pwat airmass
suggests showers and sct t-storms will affect the region with
locally heavy rainfall. Then increasing mid level forcing later Sat
into Sat night as the main trof approaches from the west will bring
a renewed threat of showers and isold t-storms. Exact timing is
uncertain but latest guidance suggest the heavy rain threat Fri
night will be mainly across western New England then shifting east
during Sat.
Low confidence temp forecast Sat as there remains uncertainty with
the location of the frontal boundary near SNE. GFS lifts the front
to the north with temps warming into the 80s while ECMWF has the
front south of the region with temps in the 60s. NAM/GGEM are a
compromise with the front somewhere across SNE. Temps Sat will be
highly dependent on the location of the front. We used a blend of
the available guidance but big bust potential on temps.
Sunday...
Unsettled weather to continue as mid level trof axis moves across
the region with deep moisture in place. Expect lots of clouds and
sct showers. Instability is marginal so we did not include thunder
but can't rule out an isold t-storm. More uncertainty on temp
forecast as GFS considerably warmer than ECMWF, especially across
northern zones. We used a blend with highs mostly in the 70s.
Monday through Wednesday...
Monday will be a transition day as one last shortwave moving through
the flow may result in a brief shower as the trof axis will be just
east of New Eng. Otherwise, looks mainly dry through the period with
a warming trend as the trof gradually exits with rising heights as
upper ridge builds in from the west by mid week. Temps near or
slightly below normal Monday warming above normal by Wednesday.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...
1730z Update...Moderate confidence.
Numerous TSRA bringing local MVFR/IFR to much of CT, northern RI,
and western/central MA through 00z. Looks more marginal across
eastern MA where onshore flow should weaken activity as it heads
slowly east, but it's possible TSRA affects KLWM-KBED-KTAN
corridor as well. Heavy rain, small hail, and wind gusts to 35kt
possible in TSRA.
Closer to coast, expect rapid drop to IFR/LIFR near Cape Cod and
Islands toward sunset as fog bank works onshore. Rest of E MA
coast should lower to IFR later tonight.
Overnight, expect widespread IFR as low clouds and patchy fog
spreads inland. Improvement will be slow Fri given onshore flow.
Coastal sites may remain IFR all day (especially Cape/Islands)
while other locations should lift to MVFR ceilings.
KBOS TAF...Moderate confidence. Main time frame for TS 21z-00z
but most of storms should remain to W.
KBDL TAF...Moderate confidence. Main time frame for TS thru 20z,
but storms could persist as late as 22z.
Outlook /Friday Night through Monday/...
Friday night into Saturday...Moderate confidence. Potential for
MVFR/IFR conditions in developing stratus. Showers and sct t-storms
move into the region from the west later Fri night into Sat.
Sunday...Moderate confidence. Mix of VFR/MVFR cigs with sct showers.
Monday...High confidence. Mainly VFR.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...High confidence.
Fair boating weather overall. There will be instances of marine
stratus / fog impacting the waters as S winds steer more N/E
through the period. Seas remaining at or below 5 feet. Scattered
showers and thunderstorms developing across the interior today
could potentially move E into the waters this evening, though
greater confidence over the S/SE waters, especially over the outer
waters, for overnight into early Friday shower and thunderstorm
activity.
Outlook /Friday Night through Monday/...Moderate confidence.
Expect winds and seas to remain below SCA thresholds. Low confidence
on wind direction Sat due to uncertainty with the locations of the
frontal boundary. Could have E/NE winds over E MA waters and
southerly winds over the south coastal waters. Mainly NW winds
Sun/Mon but lower confidence Sun as low pres will be in the
vicinity. Seas may approach 5 ft over outer waters Sun into Mon.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ004>016-
026.
RI...None.
MARINE...None.
&&
SYNOPSIS...KJC/Sipprell
NEAR TERM...JWD
SHORT TERM...Sipprell
LONG TERM...KJC
AVIATION...JWD
MARINE...KJC/SipprellHazardous weather outlook, Jul 7, 3:04 AM EST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
404 AM EDT THU JUL 7 2016
CTZ002>004-MAZ004>016-026-080815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-
404 AM EDT THU JUL 7 2016
...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS AND WESTERN
MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
AIR QUALITY ALERT.
SCATTERED THUNDERSTORMS WILL BRING A LOCALIZED HEAVY RAINFALL AND
FLOOD THREAT TODAY...MAINLY ACROSS THE INTERIOR. A SECONDARY
THREAT WITH ANY THUNDERSTORMS IS STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MORE SHOWERS AND SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL IS POSSIBLE LATER FRIDAY NIGHT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ002-003-017>024-RIZ001>008-080815-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
404 AM EDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...AND RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS WILL BRING A LOCALIZED HEAVY RAINFALL AND
FLOOD THREAT TODAY...MAINLY ACROSS THE INTERIOR. A SECONDARY
THREAT WITH ANY THUNDERSTORMS IS STRONG WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
MORE SHOWERS AND SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY
RAINFALL IS POSSIBLE LATER FRIDAY NIGHT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230>237-250-251-254>256-080815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
404 AM EDT THU JUL 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Jul 7, 12:14 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
114 PM EDT THU JUL 7 2016
RIZ001>004-071800-
SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-WESTERN KENT RI-
NORTHWEST PROVIDENCE RI-
114 PM EDT THU JUL 7 2016
...STRONG THUNDERSTORM IN NORTHWESTERN BRISTOL...NORTHWESTERN
BRISTOL...NORTHEASTERN KENT AND SOUTHEASTERN PROVIDENCE COUNTIES...
AT 113 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SCITUATE...OR NEAR JOHNSTON...MOVING EAST AT 10 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...WARWICK...CRANSTON...PAWTUCKET...EAST PROVIDENCE...
COVENTRY...NORTH PROVIDENCE...WEST WARWICK...JOHNSTON...SMITHFIELD...
LINCOLN...CENTRAL FALLS...BARRINGTON...SEEKONK...
SCITUATE AND GLOCESTER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
THIS STORM MAY INTENSIFY AND BECOME CAPABLE OF PRODUCING DAMAGE. STAY
TUNED FOR UPDATED STATEMENTS AND POSSIBLE WARNINGS.
&&
LAT...LON 4170 7167 4188 7166 4189 7134 4182 7134
4177 7132 4175 7136 4179 7137 4178 7139
4173 7138 4172 7136 4167 7137 4169 7145
4167 7143 4167 7145
TIME...MOT...LOC 1713Z 272DEG 17KT 4179 7157
DUNTENSpecial weather statement, Jul 7, 12:28 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
128 PM EDT THU JUL 7 2016
CTZ003-071815-
TOLLAND CT-
128 PM EDT THU JUL 7 2016
...STRONG THUNDERSTORM IN SOUTHWESTERN WINDHAM...SOUTHWESTERN TOLLAND
AND SOUTHEASTERN HARTFORD COUNTIES...
AT 127 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARLBOROUGH...OR NEAR COLCHESTER...MOVING EAST AT 5 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MANSFIELD...WINDHAM...WILLIMANTIC...COVENTRY...HEBRON...
MARLBOROUGH...COLUMBIA AND ANDOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
&&
LAT...LON 4159 7240 4160 7241 4163 7241 4168 7245
4171 7246 4178 7219 4173 7219 4173 7225
4171 7224 4169 7227 4167 7227 4164 7233
4161 7233
TIME...MOT...LOC 1727Z 259DEG 6KT 4162 7241
DUNTENSpecial weather statement, Jul 7, 12:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
146 PM EDT THU JUL 7 2016
CTZ002-071830-
HARTFORD CT-
146 PM EDT THU JUL 7 2016
...STRONG THUNDERSTORMS DEVELOPING IN CENTRAL HARTFORD COUNTY
COUNTIES...
AT 145 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WEST HARTFORD...MOVING EAST AT 15 MPH. THIS IS A VERY SLOW
MOVING THUNDERSTORM WITH HEAVY RAINFALL RATES. MINOR FLOODING
WILL LIKELY OCCUR IN THE HARTFORD METRO AREA.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARTFORD...NEW BRITAIN...WEST HARTFORD...EAST HARTFORD...
GLASTONBURY...NEWINGTON...WINDSOR...WETHERSFIELD...SOUTH WINDSOR...
FARMINGTON...SIMSBURY...BLOOMFIELD AND AVON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS A FEW DOWNED BRANCHES.
DO NOT DRIVE THROUGH FLOODED ROADS OR UNDERPASSES. AVOID LOW LYING
AREAS NEAR SMALL STREAMS.
&&
LAT...LON 4168 7281 4186 7285 4189 7267 4169 7258
TIME...MOT...LOC 1745Z 261DEG 17KT 4179 7274
RLG
Thunderstorm Wind, Providence
- When
- July 7, 1:10 PM EST
- Where
- Providence County, 1.03 mi W of Scituate
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Amateur Radio
- Coordinates
- 41.800, -71.620
A tree was downed onto a utility pole with power lines down on Nipmuc Road in Scituate. Also, a tree was downed on Route 12 and Seven Mile Road.
Flood, Providence
- When
- July 7, 1:45 PM EST to 2:45 PM EST
- Where
- Providence County, 0.61 mi NNW of Waterman Four Corner to 0.71 mi ESE of Scituate
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.789, -71.583
A portion of Route 116 in Scituate was temporarily closed due to flooding. No damage was reported.
Flood, Providence
- When
- July 7, 3:25 PM EST
- Where
- Providence County, 0.81 mi ESE of Bridgeton to 0.9 mi ESE of Bridgeton
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 41.965, -71.706
Grove and Centennial Streets in Burrillville were flooded and impassable.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, July 7, 2016$3.9 million · EF3 · 5 events
- Flooding and Damaging Winds in Illinois, July 7, 20161 death · 1 injured · $45,000 · 56 kt wind · 4 events
- Flash Flood and Damaging Winds in Missouri, July 7 to 8, 20161 injured · $169,000 · 52 kt wind · 24 events
- Flash Flood and Flood in Kentucky, July 7, 2016$155,000 · 74 kt wind · 10 events
- Damaging Winds in Indiana, July 7, 2016$201,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, July 7, 20163 injured · $25,000 · 56 kt wind · 17 events
- Damaging Winds in Missouri, July 7, 2016$68,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Minnesota, July 7, 2016$57,000 · 54 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 7, 2016$40,000 · 1.5 in hail · 9 events
- Damaging Winds in South Carolina, July 7, 201665 kt wind · 37 events
- Damaging Winds in North Carolina, July 7, 2016$30,000 · 50 kt wind · 12 events
- Flash Flooding and Hail in Colorado, July 7 to 8, 20162 in hail · 33 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650979, 650977, 650978.